Aunt Vadge: I’m on the pill getting two periods a month

period calendar My Vagina

Hi Aunt Vadge, 

This calendar is my period since the start of August until today, (9 October 2018). I’m on a pill called Norgeston as of the 4th of July until now, and I’m getting two periods most months. Help! 

Sincerely,
Bleeding

Age: 17
Country: UK

Dear Bleeding,

It sounds like the pill you are on may not be suitable for your body or you just need a little longer to adjust. What you are probably experiencing is called breakthrough bleeding. Breakthrough bleeding happens when the hormones in the pill are not quite strong enough to stop the lining of your uterus falling off (the endometrial lining, which is your period).

This animation explains the process of your period happening, and this occurs basically the same way when you are on the pill. The process is the same. It’s just that your hormones aren’t stable enough to keep the endometrial lining on until period time.

Why you get your period My Vagina Animation

Oestrogen holds the lining on and feeds it, so if there is a low dose of oestrogen in your pill, you may find the breakthrough bleeding occurs.

Often now we are opting for ‘low hormone’ pills, but this low dose may not be enough to hold your future period (endometrial lining) in place until the right time.

So, bumping up the hormone levels should solve the problem (with a new pill), or just waiting a little longer – your last cycle seemed a normal length for being on the pill – 28 days. If you are on the pill, then you are on an artificially enforced 28-day cycle, which means you take sugar pills (which don’t do anything except keep you in the habit of taking pills, and keep your days right) for 7 of the 28 days for your ‘period’. A period on the pill is actually called withdrawal bleeding.

This last cycle being 28 days may mean that actually you’ll be ok from now on – your body may have adjusted. If you keep bleeding between periods, see your doctor and tell them, and they’ll find you new pill with slightly higher hormone levels to try.

  • Breakthrough bleeding – not enough oestrogen to hold your period onto the side of your uterus until it’s period time, causes bleeding between periods
  • Withdrawal bleeding – hormones drop off when you start taking sugar pills and all your uterine lining falls off, which is your period on the pill

It can get a little complex with all the hormones and what does what, and that doesn’t necessarily matter, but do get it sorted. Losing twice as much blood in a month is bad news for your iron levels (and your tampon supply).

Warmest regards,
Aunt Vadge